Winter Storm, McHenry
- When
- February 23, 3:00 PM CST to February 24, 9:00 AM CST
- Where
- McHenry forecast zone
- Deaths
- 0 direct, 1 indirect
- Reported by
- Trained Spotter
- Coordinates
- 42.324, -88.452 (the zone’s center; the record gives no point)
Heavy snow began falling during the afternoon hours of February 23rd and continued into the morning hours of February 24th. The snow was heaviest over far northern Illinois.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Heavy snow began falling during the afternoon hours of February 23rd and continued into the morning hours of February 24th. The snow was heaviest over far northern Illinois. Storm total snowfall amounts included 9.3 inches two miles west northwest of Bull Valley; 8.5 inches two miles northeast of Cary; 8.2 inches in Mundelein; 8.0 inches in Lake Zurich; 7.8 inches five miles northwest of Woodstock and 7.5 inches two miles west of Gurnee. A man in his late 80s collapsed while clearing snow with a snowblower in front of his home in Buffalo Grove. He was taken to a nearby hospital where he was declared dead.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Feb 23, 2:04 PM CST, 56 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
204 PM CST THU FEB 23 2012
.DISCUSSION...
1125 AM CST
HAVE ISSUED A WINTER WEATHER ADVISORY FOR MUCH OF THE AREA THAT
WAS UNDER A WATCH...BASED ON FORECAST AND IMPACT TIMES.
PRECIPITATION SPREADING NORTH ACROSS THE AREA HAS BEEN MAINLY
RAIN...WITH SOME POCKETS OF MIX UNDER BRIGHT BANDING TOWARDS DVN.
THE LOW LEVELS HAVE WARMED DESPITE EAST WINDS...WITH TEMPERATURES
AND DEW POINTS CLIMBING PRECIOUS DEGREES ABOVE FREEZING. WITH RAIN
SPREADING IN THIS CLIMB SHOULD HALT THOUGH...AND TEMPERATURES MAY
EVEN DROP A FEW DEGREES DURING THE MIDDLE TO LATER AFTERNOON. A
BRIEF MIX PRIOR TO 6 PM IS POSSIBLE...ESPECIALLY ALONG AND WEST OF
THE INTERSTATE 39 CORRIDOR AND TOWARDS THE WISCONSIN BORDER.
THERE CONTINUES SMALL SCALE DEVIATIONS IN THE 12Z MODEL
GUIDANCE...BUT THE PLACEMENT OF HEAVIER QPF IS GENERALLY IN GOOD
AGREEMENT. THE CHALLENGE STILL LIES IN THAT CHANGEOVER TIME...BUT
IT SHOULD HAPPEN RAPIDLY ALONG AND NORTH OF INTERSTATE 88 GIVEN
THE FORCING FOR HEAVIER PRECIPITATION INTENSITY. IT LOOKS EARLY
ENOUGH TO TAP SOME OF THE ELEVATED INSTABILITY AND DEEPER MOISTURE
AT 4 G/KG LIFTING NORTHEAST INTO THAT REGION.
PER CONFERENCE CALL WITH HPC...THE 00Z ECMWF HAS HAD A CONSISTENT
TRACK WITH THE OVERALL SYSTEM...AND HAS BEEN FOLLOWED FOR GENERAL
SYNOPTIC LARGE SCALE FORCING. BUT FOR THE HEAVIER SWATH OF QPF
HAVE WENT CLOSER TO THE NAM/SREF GUIDANCE LOOKING LOCALLY AT THE
FGEN AND INSTABILITY POTENTIAL. THAT AGAIN SHOULD BE PRETTY CLOSE
TO THE INTERSTATE 88 CORRIDOR.
THE DEEPER SNOW GROWTH AREA REMAINS CENTERED SLIGHTLY TO THE
NORTHWEST OF THIS AREA IN GUIDANCE...AND SNOW RATIOS WILL BE LOWER
WITH THE WARMER AND WETTER ATMOSPHERE IMMEDIATELY TO THE SOUTH. IF
DEEPER SNOW GROWTH AREA WAS TO DROP SOMEWHAT SOUTH AND CORRELATE
WITH THE AXIS OF HEAVIEST QPF...THEN A NEAR TERM WARNING WOULD
LIKELY BE NEEDED.
THE GRADIENT ACROSS THE SOUTHERN COUNTIES OF THE ADVISORY IS VERY
TIGHT. THE ADVISORY IS MAINLY FOR THE NORTHERN PARTS OF
LASALLE...WILL...LAKE...AND PORTER COUNTIES.
MTF/RC
//PREV DISCUSSION...
257 AM CST
MAIN FOCUS HAS BEEN ON THE IMPENDING WINTER STORM...TIMING OF
PRECIP CHANGE FROM RAIN TO SNOW...AND SNOWFALL TOTALS THIS EVENING
THROUGH EARLY FRIDAY MORNING. THE CLIFF NOTES VERSION IS THAT
ENOUGH UNCERTAINTY REMAINS TO WARRANT HOLDING ONTO THE WINTER
STORM WATCH A LITTLE LONGER. IT IS POSSIBLE THAT THE 12Z DATA
COULD PROVIDE A MUCH CLEARER PERSPECTIVE AND HIGHER CONFIDENCE TO
GO WITH A WARNING.
ABUNDANT LOW LEVEL MOISTURE REMAINS OVER NORTHERN IL/NORTHWEST
IN...WITH WEAK RIDGING OVERHEAD THIS HAS PROVIDED MINIMAL AIR FLOW
AND PATCHY GROUND FOG TO DEVELOP. MANY LOCATIONS EARLY THIS MORNING
HAVE OBSERVED VSBYS REDUCED TO LESS THAN 1/2 MILE. A FEW LOCATIONS
HAVE EVEN DROPPED TO LESS THAN 1/4 MILE. EXPECT THIS TO CONTINUE
THROUGH DAYBREAK...THEN AS WINDS STEADILY INCREASE FROM THE
EAST/NORTHEAST LLVL MOISTURE SHOULD DISSIPATE.
IR IMAGERY EARLY THIS MORNING CONTINUES TO SHOW SOME AREAS OF
MINIMAL CLOUD COVER...WHICH HAS ALSO AIDED IN THE PATCHY FOG
DEVELOPMENT. ADDITIONAL CLOUD COVER STRETCHED ALONG A
QUASI-STATIONARY BOUNDARY FROM CENTRAL ILLINOIS EXTENDING NORTHWEST
THROUGH IOWA/SOUTH DAKOTA. TEMPERATURES ALONG THIS CHANNEL OF CLOUDS
ARE MAINLY IN THE LOW 30S. DEW POINTS ALONG AND SOUTH OF THIS
BOUNDARY ARE IN THE MID 30S. EARLIER THIS MORNING SPOTTY LIGHTNING
WAS BEING REPORTED ACROSS THE CENTRAL/NORTHERN ROCKIES AS A POTENT
160KT JET CONTINUES TO DIVE SOUTHEAST FROM BRITISH COLUMBIA.
MOISTURE WILL CONTINUE TO POOL ALONG THIS BOUNDARY AND EXPECT A
SLIGHT LIFT NORTH TO OCCUR BY MIDDAY. WEAK ANTI-CYCLONIC FLOW IS
PROGGED TO DEVELOP OVER LOWER MICHIGAN AND PROVIDE A DRYING
INFLUENCE IN THE BOUNDARY LAYER OVER NORTHERN IL/NORTHWEST IN WITH A
DEVELOPING EASTERLY LLVL WIND. EXPECT THIS WILL DELAY THE ONSET OF
THE PRECIP UNTIL CLOSER TO MIDDAY...HOWEVER WITH THE POTENTIAL FOR
LINGERING LLVL MOISTURE A FEW LOCATIONS COULD RE-SATURATE MORE
EASILY THAN OTHERS.
TEMPERATURES WILL BE WARM ENOUGH AT THE ONSET TO WARRANT RAIN RATHER
THAN SNOW...HOWEVER AS THE SHORTWAVE CONTINUES TO DEVELOP AND PUSH
EAST THE FORCING WILL STEADILY INCREASE THIS AFTN. TEMPS WILL WARM
INTO THE UPR 30S CENTRAL/NORTH AND LOW/MID 40S SOUTH. GUIDANCE
CONTINUES TO INDICATE SOME NOISE OR DIFFERENCES AMONGST VARIOUS
FIELDS...HOWEVER SOME CONSOLIDATION WAS BEGINNING TO OCCUR FOR THE
OVERALL BIG PICTURE.
BY THIS AFTN EXPECT A SHORTWAVE TO PUSH EAST INTO SOUTHWEST IOWA
WITH A SECONDARY LOW OVER CENTRAL MISSOURI. IT APPEARS THAT THROUGH
TIME THE SECONDARY LOW WILL BECOME THE MORE DOMINANT LOW. 850MB LOW
IS EXPECTED BY 00Z FRI TO BE IN THE VICINITY OF FAR EAST CENTRAL
IOWA/WEST CENTRAL ILLINOIS.
SREF GUIDANCE HAS CONTINUED TO RAMP UP WITH AN 850MB U-WIND ANOMS OF
-3 SIGMA OVER FAR NORTHERN IL/NORTHWEST IN...THEN STRENGTHENS OVER
LOWER MICHIGAN TO -4 SIGMA. THIS GENERALLY IS THE REGION IN WHICH
THE BEST FORCING...FGEN...TENDS TO OCCUR AND POTENTIAL DEFORMATION.
WITH THAT BEING SAID...EXPECT PRECIP TO BE SLOWLY TRANSITIONING OVER
FROM LIQUID TO SNOW.
IF THE POTENTIAL PATH OF THE 850MB LOW WAS NOT ENOUGH...LAPSE RATES
APPROACH TRADITIONAL CONVECTIVE STEEPNESS OF NEARLY 7 DEG C/KM. THIS
HAS CONTINUED TO HINT THAT A FEW LOCATIONS COULD SEE FROM THE STRONG
DYNAMICAL FORCING THUNDER. THE COMBINATION OF EXPECTED MOD TO
PERIODS OF HEAVY SNOW ACROSS A NARROW CHANNEL OF THE CWFA...FROM
OGLE/LEE COUNTIES EAST THROUGH COOK/WILL COUNTIES. THIS CHANNEL OF
POTENTIALLY MOD/HEAVY SNOWFALL EXTENDS EAST THROUGH LAKE/PORTER
COUNTIES OF NORTHWEST IN AS WELL.
IT APPEARS SNOWFALL RATIOS WILL BE LOW GIVEN THE EXPECTED WETNESS TO
THE DENDRITES...ALTHOUGH WITH THE POTENTIAL CONVECTION INVOLVED...SNOWFALL
RATES FOR A PERIOD OF TIME COULD APPROACH 2 TO 3 INCH/HR. WHILE
THIS MOST LIKELY WOULD BE FOR A VERY SMALL AREA...THE POTENTIAL
EXISTS. EXPECT BY 03Z MOST LOCATIONS ALONG AND NORTH OF I-80 WILL
HAVE SEEN RAIN CHANGE OVER TO SNOW. IF TEMPS DO NOT DYNAMICALLY
COOL AT THE EXPECTED RATE...THIS WILL HAVE A TRICKLE DOWN EFFECT
ON THE SNOWFALL TOTALS. THUS SOME UNCERTAINTY REMAINS WITH REGARDS
TO PRECISE PLACEMENT OF THE SHORTWAVE AND SNOWFALL TOTALS. IN
ADDITION A FEW GUIDANCE MEMBERS CONTINUE TO HINT AT A POSSIBLE DRY
SLOT LIFTING INTO THE AREA BY 06Z-12Z FRI...AND THAT COULD ALSO
LIMIT SNOWFALL TOTALS. QPF TOTALS HAVE BACKED OFF FROM EARLIER
TOTALS...AND GENERALLY GOING WITH A 0.25 TO 0.5 INCHES.
FOR NOW WILL HOLD ONTO THE CURRENT WINTER STORM WATCH.
FRIDAY...
SFC LOW CONTINUES TO STRENGTHEN AND DEPART THE REGION...EXPECTED TO
BE IN THE VICINITY OF EASTERN LAKE ERIE ARND DAYBREAK FRI. 500MB
TROUGH AXIS STEADILY PIVOTS EAST ACROSS NORTHERN IL/NORTHWEST IN AS
FLOW TURNS NORTHWESTERLY BEHIND THE FRONTAL BOUNDARY. 850MB THERMAL
TROUGH ARRIVES WITH TEMPS COOLING TO ARND - 6 TO -8 DEG C.
DEFORMATION ZONE/FGEN WILL HAVE PUSHED EAST OF THE CWFA BY
DAYBREAK...WITH MOST OF THE ACCUMULATING SNOW COMING TO AN END AND
PERHAPS LINGERING FLURRIES.
IN REGARDS TO THE SFC TEMPS...EXPECT A GOOD SNOWPACK FOR MUCH OF
CENTRAL/NORTHERN CWFA TO MAINTAIN TEMPS IN THE MID 30S. TEMPS ALOFT
WILL CONTINUE TO COOL...SETTING UP THE POTENTIAL FOR LAKE EFFECT
SNOW FOR THE EASTERN SHORE OF LAKE MICHIGAN AND POSSIBLY NORTHWEST
INDIANA.
BEACHLER
LONG TERM (SATURDAY THROUGH WEDNESDAY)...
ACTIVE PATTERN LIKELY TO CONTINUE THROUGH THE PERIOD.
AREA STILL UNDER THE INFLUENCE OF COLD CANADIAN HIGH PRESSURE
SATURDAY WITH FRESH SNOW COVER LIKELY TO RESULT IN TEMPS A BIT BELOW
GUIDANCE AND HAVE ADJUSTED GRIDS ACCOUNT FOR THIS. LEE CYCLOGENESIS
TO GET UNDERWAY AS EARLY AS LATE SAT NEXT IN THE SERIES OF NORTHERN
STREAM SHORTWAVES MOVES ACROSS THE ROCKIES. CURRENT GUIDANCE HAS
THIS SYSTEM TRACKING WELL NORTH OF OUR SUNDAY RESULTING IN A PRETTY
GOOD SHOT OF WARM AIR ADVECTION...THOUGH PROBABLY TEMPERED SOMEWHAT
BY SNOW COVER OVER THE NORTHERN 1/2 TO 2/3 OF THE CWA.
SHOULD BE A BRIEF BREAK IN BETWEEN SYSTEMS MONDAY INTO MONDAY NIGHT
BEFORE WESTERN TROUGH RELOADS AND EJECTS OUT ANOTHER STRONG SYSTEM
INTO THE CENTRAL CONUS TUESDAY INTO WEDNESDAY. MOST MEDIUM RANGE
GUIDANCE SUGGESTS THAT THIS SYSTEM WILL TRACK WEST OF OUR CWA
PUTTING US ON THE WARM SIDE OF THE STORM WITH MAINLY JUST A RAIN
THREAT LATE TUES INTO WEDNESDAY WITH A CONTINUATION OF ABOVE AVG
TEMPS. WORTH NOTING THAT THE 00Z ECMWF DOES TRACK A WEAKER SYSTEM
FARTHER SOUTH...BUT OPTED TO FOLLOW THE 00Z GFS/GEM SOLUTION MORE
CLOSELY.
IZZI
&&
.AVIATION...
//ORD AND MDW CONCERNS...UPDATED 20Z...
* SENT OUT ADDITIONAL UPDATE AS REPORTS START TO COME IN OF LARGE
SNOW FLAKES BEGINNING TO FALL UNDER STRONGEST RADAR ECHOES NEAR
ORD.
* RAIN/SNOW MIX CHANGING OVER TO ALL SNOW BY 00-02Z TIME FRAME
AND THEN BECOMING HEAVY AT TIMES WITH CONDITIONS DETERIORATING
TO LIFR.
* ISOLATED THUNDERSNOW POSSIBLE THIS EVENING. BMD
//DISCUSSION...UPDATED 18Z...
COMPLEX FORECAST FOR THE REMAINDER OF THE AFTERNOON THROUGH THE
OVERNIGHT HOURS AS LOW PRESSURE SYSTEM MOVES EAST ALONG THE OHIO
RIVER VALLEY. EARLY THIS AFTERNOON...RAIN IS ALREADY OVERSPREADING
NORTHERN ILLINOIS AND NORTHWEST INDIANA WITH FORCING WELL
DEPICTED...ALBEIT A LITTLE SLOW...ON THE NAM 290K ISENTROPIC
SURFACE. LIGHT RAIN WILL CONTINUE TO PUSH NORTHWARD ACROSS THE
TERMINALS THIS AFTERNOON. DUAL-POL RADAR IMAGERY SUGGESTS THE BOTTOM
OF THE MELTING LAYER ONLY A FEW HUNDRED FEET OFF THE SURFACE...BUT
DIABATIC COOLING EFFECTS WILL BE GOING AGAINST WARM ADVECTION
LEADING TO QUITE A BIT OF UNCERTAINTY AS FAR AS TIMING CHANGE-OVER.
GIVEN WET BULB TEMPERATURES GRADUALLY DECREASING OVER THE NEXT
SEVERAL HOURS AND GUIDANCE SEEMINGLY A BIT SLOW ON THE TRENDS...BELIEVE
THAT WILL BEGIN TO SEE MIXING MID AFTERNOON...WITH COMPLETE CHANGE
OVER TO SNOW BY LATE AFTERNOON TO EARLY EVENING. STRONGEST UPPER
LEVEL FORCING AS NOTED BY Q-CONVERGENCE AND LOW-MID LEVEL
FRONTOGENESIS APPEARS TO COME OVER THE AREA LATER TONIGHT...BETWEEN
00-06Z THIS EVENING. NAM GUIDANCE IN PARTICULAR SHOWS VERY STRONG
FGEN BAND SETTING UP RIGHT OVER THE CHICAGO METRO AREA COUPLED WITH
MODEST MID-LEVEL INSTABILITY AS NOTED BY NEGATIVE EPV VALUES. THIS
SHOULD SET THE STAGE FOR HEAVY SNOWFALL RATES THIS
EVENING/TONIGHT...WITH RATES IN EXCESS OF 1 INCH PER HOUR AT TIMES.
DURING THIS PERIOD EXPECT LIFR VSBY/CIGS. TOTAL SNOWFALL EXPECTED
SHOULD FALL IN THE 4 TO 7 INCH RANGE...BUT LOCALIZED HIGHER AMOUNTS
ARE EXPECTED SHOULD HEAVY SNOW BANDS DEVELOP.
WINDS THIS AFTERNOON ARE OUT OF THE EAST...AND ARE EXPECTED TO BACK
TO THE NORTHEAST...AND EVENTUALLY NORTHWEST AS THE LOW TRACKS SOUTH
OF THE FORECAST AREA. ONCE COLD AIR ADVECTION BEGINS IN THE PREDAWN
HOURS FRIDAY...EXPECT WINDS TO BEGIN TO INCREASE WITH GUSTS ABOVE
20KT. BY FRIDAY AFTERNOON...GUIDANCE SUGGESTS GUSTS IN THE 25-30KT
RANGE OUT OF THE WEST-NORTHWEST. BMD
//ORD AND MDW CONFIDENCE...UPDATED 20Z...
* MEDIUM CONFIDENCE TIMING SNOW MIXING IN WITH RAIN AND CHANGE-OVER
TO ALL SNOW.
* HIGH CONFIDENCE WITH CONDITIONS DROPPING TO IFR/LIFR...AND
MEDIUM CONFIDENCE ON TIMING.
* MEDIUM CONFIDENCE ON HEAVY BANDED SNOWS SHOWERS WITH INTENSE
SNOWFALL RATES GREATER THAN 1 INCH PER HOUR...LOW TO MEDIUM
CONFIDENCE ON THUNDERSNOW. BMD
//OUTLOOK FOR ORD/MDW FOR 00Z SATURDAY-12Z THURSDAY...UPDATED 12Z...
FRIDAY NIGHT...SLIGHT CHANCE FOR LIGHT SNOW...POSSIBLE MVFR.
SATURDAY...VFR.
SUNDAY...SLIGHT CHANCE OF SHOWERS...OTHERWISE VFR.
MONDAY...VFR.
TUESDAY...CHANCE FOR RAIN/SNOW...POSSIBLE MVFR.
WEDNESDAY...CHANCE FOR RAIN...POSSIBLE MVFR.
RODRIGUEZ
&&
.MARINE...
116 PM CST
AN ACTIVE WEATHER PATTERN IS IN STORE FOR THE NEXT SEVERAL DAYS.
LOW PRESSURE WILL DEEPEN AS IT MOVES FROM SOUTHERN MISSOURI THIS
AFTERNOON TO THE EASTERN LAKES FRIDAY AFTERNOON. WINDS WILL BACK
FROM EAST TO NORTHWEST AND STRENGTHEN OVER LAKE MICHIGAN. SOME
GALE FORCE GUSTS ARE POSSIBLE OVER SOUTHERN LAKE MICHIGAN FRIDAY
MORNING...BUT FEEL IT WILL BE A SHORT DURATION EVENT AND WILL HOLD
OFF ON GALE HEADLINES FOR NOW. WILL CONTINUE WITH SMALL CRAFT
ADVISORY FOR THE IL AND IN NEARSHORE AREA. A RIDGE OF HIGH
PRESSURE WILL MOVE ACROSS LAKE MICHIGAN SATURDAY NIGHT BEFORE
ANOTHER LOW PRESSURE APPROACHES SUNDAY AND SUNDAY NIGHT. THIS LOW
WILL TAKE A PATH FURTHER NORTH FROM THE NORTHERN PLAINS TO LAKE
SUPERIOR...GENERATING MODERATELY STRONG SOUTHWEST FLOW OVER LAKE
MICHIGAN. THE NEXT STORM SYSTEM WILL MOVE ACROSS IL AND IN AROUND
WEDNESDAY.
ALLSOPP
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...WINTER WEATHER ADVISORY...ILZ006-ILZ013-ILZ014-ILZ022...6 PM
THURSDAY TO 9 AM FRIDAY.
WINTER WEATHER ADVISORY...ILZ003-ILZ004-ILZ005-ILZ008-ILZ010-
ILZ011-ILZ012-ILZ019-ILZ020...6 PM THURSDAY TO 6 AM FRIDAY.
IN...WINTER WEATHER ADVISORY...INZ001-INZ002...9 PM THURSDAY TO 9 AM
FRIDAY.
LM...SMALL CRAFT ADVISORY...LMZ740-LMZ741-LMZ742...6 PM THURSDAY TO 4
PM FRIDAY.
SMALL CRAFT ADVISORY...LMZ743-LMZ744-LMZ745...6 PM THURSDAY TO
10 PM SATURDAY.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 1134 AM CST THU FEB 23 2012 ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019- 241745- WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE- DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON- IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON- 1134 AM CST THU FEB 23 2012 /1234 PM EST THU FEB 23 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS... NORTHEAST ILLINOIS AND NORTHWEST INDIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT. A POTENT WINTER STORM WILL MOVE ACROSS THE SOUTHERN GREAT LAKES REGION THIS EVENING. RAIN WILL CONTINUE TO OVERSPREAD THE AREA THIS AFTERNOON AND BEGIN TO TRANSITION TO HEAVY WET SNOW DURING THE EVENING HOURS...STARTING FIRST ACROSS NORTHWEST ILLINOIS INCLUDING THE ROCKFORD AREA...THEN ACROSS MUCH OF THE CHICAGO METRO AREA...THEN FINALLY ACROSS EASTERN ILLINOIS AND NORTHWEST INDIANA AFTER MIDNIGHT. SEVERAL INCHES OF HEAVY WET SNOW ARE EXPECTED ALONG AND NORTH OF THE INTERSTATE 80 CORRIDOR WITH THE HEAVIEST SNOW LIKELY OCCURRING DURING THE EVENING AND EARLY OVERNIGHT HOURS WITH THUNDER AND LIGHTNING POSSIBLE DURING THE HEAVIEST SNOW. ONLY A FEW INCHES OF ACCUMULATION IS EXPECTED SOUTH OF INTERSTATE 80 INCLUDING NORTHWEST INDIANA. VISIBILITIES DURING THE HEAVIEST SNOW MAY BE REDUCED TO ONE QUARTER MILE OR LESS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. LIGHT SNOW WILL CONTINUE THROUGH FRIDAY MORNING BEFORE ENDING MIDDAY WITH ADDITIONAL MINOR ACCUMULATIONS POSSIBLE...ESPECIALLY ACROSS NORTHWEST INDIANA. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS AND SNOWFALL RATES TONIGHT AND FRIDAY. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO LMZ740>745-241745- WINTHROP HARBOR TO WILMETTE HARBOR- WILMETTE HARBOR TO NORTHERLY ISLAND- NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY- GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY- 1134 AM CST THU FEB 23 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT. STRONG WINDS AND HIGH WAVES WILL LEAD TO HAZARDOUS CONDITIONS FOR SMALL CRAFT THIS EVENING THROUGH TONIGHT ALONG THE ILLINOIS AND INDIANA NEARSHORE WATERS OF LAKE MICHIGAN. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. STRONG WINDS AND HIGH WAVES WILL LEAD TO HAZARDOUS CONDITIONS FOR SMALL CRAFT THROUGH FRIDAY AFTERNOON IN THE ILLINOIS NEARSHORE WATERS...AND THROUGH SATURDAY EVENING IN THE INDIANA NEARSHORE WATERS. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-241745- LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH FOX ISLAND 5 NM OFFSHORE- LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI- LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO MID LAKE- 1134 AM CST THU FEB 23 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. A FEW GALE FORCE GUSTS TO 35 KNOTS ARE POSSIBLE FRIDAY MORNING OVER THE SOUTHERN HALF OF THE LAKE. GALE FORCE WINDS ARE POSSIBLE SUNDAY NIGHT THROUGH MONDAY. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
209 PM CST THU FEB 23 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 PM SNOW MORTON GROVE 42.04N 87.79W
02/23/2012 U0.0 INCH COOK IL TRAINED SPOTTER
A TRACE OF NEW SNOWFALL. PRECIPITATION CHANGED OVER TO
SNOW. VERY LARGE FLAKES OF SNOW FALLING, THOUGH STILL
MIXED WITH SOME RAIN AS OF NOW.
&&
CMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
213 PM CST THU FEB 23 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM SNOW SCHAUMBURG 42.03N 88.08W
02/23/2012 U0.0 INCH COOK IL TRAINED SPOTTER
LARGE SNOWFLAKES FALLING AT ROSELLE AND GOLF ROAD
INTERSECTION. VISIBILITY DOWN TO A MILE OR LESS.
ACCUMULATION MINIMAL AT THIS TIME.
&&
CMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
217 PM CST THU FEB 23 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM SNOW HOFFMAN ESTATES 42.06N 88.14W
02/23/2012 U0.0 INCH COOK IL TRAINED SPOTTER
RAIN HAS TRANSITIONED TO SNOW IN NORTHBROOK, NEAR
MILWAUKEE AND PALATINE ROAD.
&&
CMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
230 PM CST THU FEB 23 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0221 PM SNOW GLENVIEW 42.08N 87.82W
02/23/2012 U0.0 INCH COOK IL PUBLIC
HUGE SNOWFLAKES FALLING, MIXED WITH RAIN. RELAYED BY
BROADCAST MEDIA.
&&
CMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
238 PM CST THU FEB 23 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0226 PM SNOW POLO 41.98N 89.58W
02/23/2012 U0.0 INCH OGLE IL PUBLIC
NUMEROUS REPORTS THAT PRECIP. IS FALLING AS ALL SNOW
ALONG AND NEAR THE ILLINOIS ROUTE 64 AND 72 CORRIDORS.
POLO, OREGON, FORRESTON, KINGSTON AND ALGONQUIN. AS
RELAYED BY BROADCAST MEDIA.
&&
CMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
240 PM CST THU FEB 23 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0232 PM SNOW MOUNT PROSPECT 42.07N 87.94W
02/23/2012 U0.0 INCH COOK IL FIRE DEPT/RESCUE
BIG FLAKES FALLING IN MOUNT PROSPECT LAST 30 MINUTES, NO
ACCUMULATION ON GRASS YET.
&&
CMThe national radar mosaic for the moment the first event began.
2 winter storm. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Winter Storm, McHenry | 2012-02-24 | 88 | Male | Outside/Open Areas | Indirect |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2012Every state in 2012This day in weather historyWarnings in Illinois, February 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 367448, 367449.